Hail, Todd
- When
- May 17, 5:24 PM CST
- Where
- Todd County, 8.82 mi ESE of St Francis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -100.750
A cluster of thunderstorms over Todd County produced hail to quarter size and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of thunderstorms over Todd County produced hail to quarter size and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 4:23 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 423 PM MDT FRI MAY 17 2013 .UPDATE... ISSUED AT 415 PM MDT FRI MAY 17 2013 HAVE ADDED TRIPP COUNTY TO WATCH GIVEN CONVECTION OVER ERN CHERRY COUNTY. HAVE ALSO UPPED POPS SIGNIFICANTLY FOR SWRN SD GIVEN COMPLEX MOVING NEWD THRU THE NEB PANHANDLE...AND ALSO UPPED POPS FOR NERN WY GIVEN ACTIVITY ALONG/EAST OF THE BIGHORNS. && .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 147 PM MDT FRI MAY 17 2013 19Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHEAST WY WITH WARM FRONT NORTHEAST/EAST ACROSS FAR SOUTHERN SD. WATER VAPOR SHOWED UPPER RIDGE BUILDING OVER THE DAKOTAS AND SHORTWAVE OVER WESTERN WY. SHORTWAVE WILL TRAVEL NORTHEAST TONIGHT ON A 45KT MID-LEVEL JET STREAK. SYNOPTIC FORCING WILL SLIGHTLY DEEPEN THE SURFACE LOW AS IT INCHES NORTHEAST ALONG THE WARM FRONT INTO THE NE PANHANDLE OVERNIGHT. TD/S IN THE MID/UPPER 50S HAVE POOLED/ADVECTED WEST AHEAD OF THE WARM FRONT OVER THE SD PLAINS AND FAR NORTHEAST WY. 1-1.5KJ/KG MLCAPE VALUES EXPECTED DURING PEAK HEATING LATE THIS AFTERNOON/EARLY THIS EVENING ALONG WITH 0-6KM BULK SHEAR VALUES RISING TO 20M/S. 0-1KM BULK SHEAR PEAKS NEAR 10M/S EARLY THIS EVENING NORTHEAST OF SURFACE LOW OVER FAR NORTHEAST WY/BLACK HILLS/FAR NORTHWEST SD. IF UPPER LEVEL RIDGE BUILDING OVER THE DAKOTAS DOESN/T SUPPRESS CONVECTION...WOULD EXPECT CLUSTER OF TSRA TO DEVELOP IN THE FAR NORTHWEST REACHES OF THE CWA LATER THIS AFTERNOON...MOVING EAST/NORTHEAST OVERNIGHT. ADDITIONAL CLUSTER OF STORMS MAY DEVELOP NEAR THE WARM FRONT AS 35KT LOW LEVEL JET DEVELOPS THIS EVENING. CONVECTIVE-ALLOWING MODELS SUPPORT THIS SCENARIO AS WELL AS A COUPLE OF SUPERCELLS BRINGING LARGE HAIL/DAMAGING WINDS. ISOLATED TORNADO THREAT LATE THIS AFTERNOON/EARLY THIS EVENING OVER FAR NORTHEAST WY/AREAS NORTH OF THE BLACK HILLS. ACTIVITY WILL MERGE INTO A LARGER SCALE CONVECTIVE SYSTEM AND MOVE EAST OF THE CWA OVERNIGHT. TEMPERATURES NEAR GUIDANCE. SATURDAY...SURFACE LOW OVER NE PANHANDLE SINKS INTO EASTERN CO AS FLOW AHEAD OF IT PUSHES WARM FRONT NORTH INTO A NORTH/SOUTH ORIENTED BOUNDARY FROM CENTRAL ND INTO NORTHEAST CO. STRONGER SHORTWAVE ROUNDS UPPER TROUGH OVER THE ROCKIES AND BEGINS TO IMPINGE ON FRONTAL BOUNDARY SATURDAY AFTERNOON. 2-3KJ/KG SBCAPE FORECAST ALONG WITH PLENTY OF SHEAR FOR SUPERCELLS. ACTIVITY WILL MERGE INTO A LARGE CONVECTIVE CLUSTER AHEAD OF SURFACE BOUNDARY SATURDAY EVENING. ORGANIZED SEVERE THUNDERSTORMS LOOK LIKE A GOOD BET EAST OF THE BLACK HILLS. AS MCS MOVES EAST OF THE AREA SATURDAY NIGHT...SYNOPTIC SCALE FORCING AHEAD OF UPPER TROUGH WILL KEEP SHRA/ISOLATED TSRA GOING OVERNIGHT OVER MUCH THE AREA. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 147 PM MDT FRI MAY 17 2013 MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT WITH PROGRESSION AND TRACK OF UPPER TROF/LOW LATER THIS WEEKEND AND EARLY NEXT WEEK...WITH MODELS CONTINUING TO TREND THE SYSTEM A BIT FURTHER SOUTH ACROSS THE REGION. THE CONSENSUS OF THE MODELS AT 00Z WAS TO MOVE THE TROF ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS SUNDAY INTO SUNDAY NIGHT. UPPER LOW IS THEN PROGGED TO DEVELOP ACROSS SD SUNDAY NIGHT...WITH THE SYSTEM CUTTING OFF AND STALLING SOMEWHERE ACROSS EASTERN SD MONDAY INTO TUESDAY. THE LATEST CONSENSUS WOULD BRING A SIGNIFICANT AMOUNT OF RAINFALL TO MUCH OF THE FORECAST AREA...ESPECIALLY FROM THE BLACK HILLS AREA EASTWARD ACROSS MUCH OF SD. 1 TO 3 INCHES OF RAINFALL WOULD GENERALLY BE EXPECTED ACROSS THESE AREAS FROM SUNDAY INTO TUESDAY...ESPECIALLY IF THE SYSTEM STALLS OUT OVER EASTERN SD FOR AS LONG AS IS PROJECTED. ANY DEVIATIONS TO THE TRACK AND SPEED WOULD ALTER THIS POTENTIAL...BUT THIS IS LOOKING MORE AND MORE LIKE A SIGNIFICANT RAINFALL EVENT FOR MUCH OF THE AREA. HAVE RAISED POPS FOR MOST AREAS FROM SUNDAY TO TUESDAY...WITH LIKELY POPS ACROSS MUCH OF THE AREA SUNDAY THROUGH MONDAY NIGHT. SOME THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY...BUT THIS SHOULD BECOME MORE OF A GENERAL RAIN/SHOWER EVENT SUNDAY NIGHT AND EARLY NEXT WEEK AS LOW DEVELOPS EAST OF THE AREA AND INSTABILITY DIMINISHES. TEMPS COULD BECOME COLD ENOUGH LATE SUNDAY NIGHT AND MONDAY NIGHT FOR SOME SNOW ACROSS THE HIGHEST ELEVATIONS OF THE BLACK HILLS...BUT WILL LEAVE OUT POSSIBILITY FOR NOW UNTIL THINGS BECOME A BIT CLEARER WITH REGARD TO THE TRACK. HIGHS SUNDAY ARE EXPECTED TO BE IN THE 60S TO MID 70S...WARMEST TOWARD SOUTH CENTRAL SD. COOL AND BREEZY/WINDY CONDITIONS ARE THEN EXPECTED MONDAY AND TUESDAY. AT THIS POINT...IT LOOKS THE SYSTEM WILL EJECT SLOWLY EASTWARD OUT OF THE REGION TUESDAY AND TUESDAY NIGHT...WITH GRADUALLY IMPROVING CONDITIONS FROM WEST TO EAST. FORECAST UNCERTAINTY INCREASES FOR THE REST OF THE FORECAST...AS IT WILL BE DETERMINED BY THE PROGRESSION OF THIS SYSTEM. THERE SHOULD BE A GENERAL WARMING TREND FOR THE MIDDLE AND LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...BUT POSSIBLY NOT AS SIGNIFICANT AS HAS BEEN EXPECTED. WILL GO WITH A MAINLY DRY FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS WEAK RIDGING IS PROGGED TO PASS THROUGH THE REGION BEHIND EXITING SYSTEM. SOUTHWEST FLOW ALOFT COULD DEVELOP AGAIN BY THE END OF THE WEEK...WHICH WOULD BRING BACK CHANCES FOR SHOWERS AND STORMS. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON ISSUED AT 420 PM MDT FRI MAY 17 2013 WIDESPREAD SHOWER AND SEVERE THUNDERSTORM ACTIVITY WILL CONTINUE THIS AFTERNOON AND EVENING...WITH LOCAL IFR CONDITIONS EXPECTED NEAR HEAVIER STORMS. IFR/LIFR STRATUS/FOG IS EXPECTED TO REDEVELOP ON THE SD PLAINS LATE TONIGHT AND EARLY SATURDAY MORNING. ADDITIONAL WIDESPREAD SHOWER AND SEVERE THUNDERSTORM ACTIVITY IS EXPECTED SATURDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...JOHNSON SHORT TERM...HELGESON LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 922 AM MDT FRI MAY 17 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 922 AM MDT (1022 AM CDT) FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND NORTHEAST ACROSS THE AREA THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY FROM FAR NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN EXTENDED PERIOD OF ACTIVE WEATHER CONTINUES SATURDAY INTO EARLY NEXT WEEK. MOST OF SOUTH DAKOTA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. LARGE HAIL AND SEVERE WIND GUSTS ARE THE PRIMARY THREATS...BUT STORMS WILL ALSO PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING. ISOLATED TORNADOES ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS ARE LIKELY AGAIN SUNDAY AND SUNDAY NIGHT...AND THEN AGAIN MONDAY AND MONDAY NIGHT. DRIER WEATHER IS IN THE FORECAST FOR THE LAST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
447 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 2 SSW SAINT ONGE 44.53N 103.73W
05/17/2013 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0441 PM HAIL 5 SSW SAINT ONGE 44.48N 103.76W
05/17/2013 E1.75 INCH LAWRENCE SD TRAINED SPOTTER
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 500 PM MDT FRI MAY 17 2013 SDZ041-042-172345- FALL RIVER SD-SHANNON SD- 500 PM MDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND WESTERN SHANNON COUNTIES UNTIL 545 PM MDT... AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF OELRICHS...OR 28 MILES SOUTHEAST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS EAST OF OELRICHS. && LAT...LON 4312 10328 4338 10306 4326 10278 4299 10305 TIME...MOT...LOC 2300Z 221DEG 16KT 4313 10310 CARSTENS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT FRI MAY 17 2013
SDZ043-044-046-047-172330-
BENNETT SD-JACKSON SD-MELLETTE SD-TODD SD-
602 PM CDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MELLETTE...
BENNETT...SOUTHERN JACKSON AND TODD COUNTIES UNTIL 630 PM CDT/530 PM
MDT/...
AT 458 PM MDT/558 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF MARTIN TO 7 MILES SOUTHEAST OF LAKEVIEW...AND MOVING
NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MISSION...
VETAL...
SAINT FRANCIS...
LAKEVIEW...
HISLE...
ROSEBUD...
PARMELEE...
LONG VALLEY...
HIDDEN TIMBER...
NORRIS...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4316 10190 4354 10168 4334 10034 4299 10057
4299 10094
TIME...MOT...LOC 2303Z 206DEG 16KT 4329 10177 4304 10067
CARSTENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 12 SE DOWNTOWN GILLETTE 44.17N 105.33W
05/17/2013 E1.25 INCH CAMPBELL WY PUBLIC
ALONG HIGHWAY 50
&&
JJOHNSONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 12 SW DOWNTOWN GILLETTE 44.17N 105.67W
05/17/2013 E1.25 INCH CAMPBELL WY PUBLIC
ALONG HIGHWAY 50
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 SE DOWNTOWN GILLETTE 44.24N 105.43W
05/17/2013 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
POJORLIEThe North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445485, 445488, 445489.